Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Being weaned off Ativan, feeling lightheaded, sick, low BP. Should I follow doctor's suggestion?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2462 Questions
Question
I am being weaned off of 1 mg. per day of Ativan (taken for 10 years) with 10 mg of citalopram. This is the second day and I am light headed sick and blood pressure is 116/61. My doctor is on vacation. She said take 10 mg of this citalopram for a week With the current Ativan dose then take 20 mg of citaloram on second week with current ativan. Then begin to reduce ativan by .5 per day. I think my blood pressure will plummet as blood pressure is low NOW. What do you t hink?
Posted Sun, 15 Apr 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Robert Galamaga 24 minutes later
Hello and thanks for the query.

The citalopram will have this effect on your body for the first few days. This is a very normal response. I would suggest that you cut the 10 mg tablets in half and take just 5 mg per day for 4 days, then increase to the full 10 mg per day for 4 days and then increase to the 20 mg target dose.

It may in fact be the case that you need only 10 mg of the citalopram. everyone is a bit different and 20 mg is the most commonly prescribed dose of this medication.

Blood pressure of 116/61 is fine and not XXXXXXX Please make sure at the same time that you are maintaining good fluid hydration and adequate nutrition. Your body has been accustomed to the ativan for a long long time and this adjustment will be a bit rough for the first week or two but I am confident that your body will adjust and you will continue to feel better and better as the days go on.

Thanks again for the query. I hope you found my response to be helpful and informative. Should you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: Being weaned off Ativan, feeling lightheaded, sick, low BP. Should I follow doctor's suggestion? 1 hour later
Thank you, I like that suggestion and will take 1/2 the 10 mg, as you said. I'm worried when I'm on full, let's say 10mg, AND taking the whole dose of the Ativan I will faint. I take .5 ativan at night and .5 in the a.m. now. When I'm on full 10 mg of the new drug, I'm scared to be on a full doze of the ativan. Would it be a good idea to take 1/2 the dosage at night of the ativan (if I can, it's a tiny pill). Thanks, I'm anxious about being anxious. That will be my last question. I really appreciate hearing from you. Thanks, Mary
 
 
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for the follow up question.

Regarding the Ativan I do not think you need to change the dose of this right now. I do not think there will be any significant risk of you suffering any type of fainting spell while you are on the Celexa. I think it is a good idea for us to start with just 5 mg a day for a few days. As you increase the dose of the citalopram I would not change the dose of the Ativan.

The dosage of Ativan which you are taking right now is very low. I am really not very concerned at all that this will have any type of interactive affect with the Celexa that will be disabling. I realize you have a significant degree of anxiety about this but again over a long period of time I think this is going to make a significant difference in improving your overall mental and physical health.

Take each day wanted a time and I am sure you will gradually make steps towards improvement.

I thank you again for sharing your health concerns with me. I hope you found my responses to be helpful and informative. I would be happy to address any follow up concerns you might have.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Being weaned off Ativan, feeling lightheaded, sick, low BP. Should I follow doctor's suggestion? 9 hours later
Thank you so much. I took 1/2 the Celexa (5 mg) last night and I am alert and not woozy as before. I'll take it slow. You're great. Mary
 
 
Answered by Dr. Robert Galamaga 9 hours later
XXXXXXX

thanks for the followup and the kind words. I am very confident that you will do well.

Take good care and I wish you continued excellent health.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor